My 81 year old dad was admitted to the hospital last week with pneumonia. Before the hospitalization he was always cheerful and cooperative, but now he’s gotten confused, angry and combative. He thinks the nurses are trying to poison him and he refuses to cooperate with simple requests. The doctor says that medically dad’s pneumonia is resolved and he now could be discharged to a skilled nursing facility. I’m afraid that the longer he’s away from home and my mom, the more confused and non-compliant he’ll become. What might be going on?
I’d first ask the hospital personnel, but you are probably describing a condition that has become common in hospitals. Medical journals call it “hospital induced delirium” but it’s also called the “ICU crazies.” Studies show that during hospitalization people can experience delirium, which is a rapidly developing and severe confusion accompanied by hallucinations. In fact, it’s become the most common complication of hospitalization among people ages 65 and over. The good news is that the delirium is typically temporary. Now that the your dad’s pneumonia is gone, you’d think he’d be back to normal, but that doesn’t always happen quickly, especially when the patient remains in the hospital or a nursing facility, separated from family and familiar routines. It’s a good idea for your family to make sure that someone familiar is always with your dad, keeping him oriented and watching out for complications. If a family member isn’t available, a home care agency such as Family Resource Home Care can provide a caregiver to go with him to the nursing home and help him stay oriented. Later, when he’s released back to his home, the caregiver, who is now a familiar presence, can continue on if needed. If you decide to hire a caregiver (or have a family member step in), I urge you to do this as soon as possible. When someone familiar stays with the patient through their transfer from hospital to secondary facility to home, the more oriented they will remain and the quicker the delirium will resolve.